Ohio, 2012

Flooding in Ohio, January 27, 2012

January 27, 2012 · NWS PBZ · 4 events in 2 counties and zones

Low pressure moving across the Upper Ohio Valley produced rainfall of around an inch in 12 hours across the region. With saturated ground this was enough to bring streams and creeks out of their banks across parts of Muskingum and Tuscarawas county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving across the Upper Ohio Valley produced rainfall of around an inch in 12 hours across the region. With saturated ground this was enough to bring streams and creeks out of their banks across parts of Muskingum and Tuscarawas county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 27, 1:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 27, 1:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 AM EST FRI JAN 27 2012

.SYNOPSIS...
RAIN TONIGHT, AS LOW PRESSURE MOVES THROUGH THE UPPER OHIO
VALLEY. THE RISK FOR SHOWERS WILL CONTINUE ON FRIDAY. PORTIONS OF
THE AREA MAY SEE THE RAIN SHOWERS END AS SNOW SHOWERS AS COLDER
AIR WRAPS IN BEHIND THE EXITING LOW.

&&

.NEAR TERM /THROUGH TODAY/...
RAIN CONTINUES TO MOVE NORTHEASTWARD ACROSS REGION WITH SURFACE
NOW INTO EASTERN OHIO. BULK OF SIGNIFICANT RAIN WILL SHIFT ACROSS
REGION THROUGH 09Z. AMOUNTS STILL MAY BE ENOUGH TO CAUSE SOME
FLOODING OF SMALL STREAMS AND WATCH IS CONTINUED.

TEMPERATURES CONTINUE TO SLOWLY RISE ACROSS THE NORTH HALF OF THE
AREA AND HOLD FAIRLY STEADY ELSEWHERE UNTIL NEAR DAYBREAK WHEN COLD
FRONT WILL BEGIN TO MOVE EAST ACROSS OHIO COUNTIES BEHIND EXITING
SURFACE LOW. TEMPERATURES WILL THEN BEGIN A STEADY FALL DURING THE
DAY FRIDAY.

SFC LOW WILL PICK UP SPEED FRIDAY MORNING AND MOVE INTO NY STATE.
THIS WILL BE IN CORRELATION WITH THE UL TROUGH DIGGING INTO W
OHIO. THE EXITING LOW WILL DIMINISH SHOWERS AS DAY PROGRESSES. NOT
A GREAT DEAL OF COLD AIR ASSOCIATED WITH THE UPPER TROUGH, AND IT
TAKES SOME TIME FOR THE LOWEST LEVELS TO COOL. SO THINK MOST
LOCATIONS WILL SEE MAINLY RAIN SHOWERS, THAT WILL AT TIMES MIX
WITH SNOW SHOWERS. PRECIP WILL SWITCH BRIEFLY TO SNOW SHOWERS
ACROSS RIDGES BEFORE QUICKLY ENDING.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
RIDGING WILL BRIEFLY MOVE IN TONIGHT...BUT WILL BE PUSHED OUT BY
LOW PRESSURE OVER LAKE HURON ON SATURDAY. HAVE BUMPED UP POPS A
BIT MORE FOR THIS PERIOD. THE SAME THING SHOULD HAPPEN SATURDAY
NIGHT AND SUNDAY...WITH A BRIEF PERIOD OF RIDGING FOLLOWED BY A
CHANCE OF SHOWERS. ON SUNDAY...MOISTURE IS SLIGHTLY DEEPER...SO
HAVE ADDED SOME LIKELY POPS NORTH OF INTERSTATE 80. PRECIP SHOULD
FALL AS A MIX OF RAIN AND SNOW IN SOME LOCATIONS. TEMPERATURES
SHOULD BE A FEW DEGREES COLDER ON SUNDAY THAN SATURDAY...BUT STILL
CLOSE TO NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GFS ENSEMBLE/ECMWF ARE IN AGREEMENT THAT AN UPPER LEVEL TROUGH WILL
SWING ACROSS THE AREA SUNDAY NIGHT WITH A NORTHWESTERLY FLOW ON
MONDAY AS HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST. MODEL
THICKNESSES ARE LOW ENOUGH FOR ALL SNOW SHOWERS SUNDAY NIGHT WHICH
ARE FORECAST TO DIMINISH BY MONDAY MORNING. HIGH PRESSURE PASSING
SOUTH OF THE AREA WILL KEEP THE FORECAST DRY MOST OF MONDAY INTO
EARLY TUESDAY. TEMPERATURES ON MONDAY WILL BE NEAR NORMAL SEASONAL
VALUES.

A FRONTAL BOUNDARY WILL APPROACH THE AREA FROM THE NORTHWEST ON
TUESDAY AND CROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY. THIS WILL
BRING A MIX OF RAIN AND SNOW SHOWERS, CHANGING OVER TO ALL RAIN ON
WEDNESDAY. AFTER WEDNESDAY, THERE IS UNCERTAINTY WITH AN APPROACHING
AMPLIFIED TROUGH FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY. THUS,
A SCHC OF RAIN/SNOW SHOWERS IS FORECAST. TEMPERATURES WILL BE 5 TO
10 DEGREES ABOVE NORMAL FOR TUESDAY INTO THURSDAY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AREA OF RAIN WILL REMAIN OVER THE UPPER OHIO VALLEY AS A SURFACE LOW
CONTINUES TO TRACK NORTHEAST OVERNIGHT. EXPECT DETERIORATION TO
IFR...AND A WIND SHIFT TO THE SW WITH PASSAGE OF THE LOW DURING THE
PREDAWN HOURS. IFR CONDITIONS ARE EXPECTED TO IMPROVE TO MVFR BY
THIS AFTERNOON. SURFACE WINDS ARE FORECAST TO INCREASE TO NEAR 15KT
WITH GUSTS TO 25 KT WITH A STEEPENING LOW LEVEL LAPSE RATE IN THE
WAKE OF SURFACE LOW.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
HIGH PRESSURE IS FORECAST TO BUILD BRIEFLY FOR A BREAK FROM
PRECIPITATION ON FRIDAY NIGHT AND EARLY SATURDAY. POTENTIAL FOR
RESTRICTIONS SHOULD CONTINUE THRU THE WEEKEND AS A SERIES OF UPPER
DISTURBANCES GENERATE SHRA/SHSN FOR MOST TERMINALS. VFR CONDITIONS
ARE THEN ANTICIPATED MONDAY AND TUESDAY UNDER HIGH PRESSURE.

&&

.HYDROLOGY...
LOW PRESSURE MOVING NORTHEASTWARD ALONG THE OHIO RIVER TONIGHT
WILL PRODUCE LIGHT...TO OCCASIONALLY MODERATE RAIN ACROSS THE
UPPER OHIO VALLEY REGION. RAINFALL AMOUNTS UP TO AN ADDITIONAL
0.50 TO 0.75 INCHES ARE EXPECTED OVER EAST CENTRAL OHIO, WITH
ISOLATED HIGHER AMOUNTS POSSIBLE. SMALL STREAM FLOODING IS
POSSIBLE FOR THESE AREAS TONIGHT AND EARLY FRIDAY. RIVER FLOODING
IS ALSO POSSIBLE ALONG THE MUSKINGUM RIVER IN THE VICINITY OF
COSHOCTON BY FRIDAY AFTERNOON.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR PAZ020-021-
     029-031.
WV...FLOOD WATCH UNTIL 4 AM EST EARLY THIS MORNING FOR WVZ001>004-
     012-021-022.

&&
Hazardous weather outlook, Jan 26, 9:44 PM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EST THU JAN 26 2012

MDZ001-PAZ007>009-013>016-022-023-073>076-WVZ023-041-280245-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-PRESTON-TUCKER-
944 PM EST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-022-280245-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
944 PM EST THU JAN 26 2012

...FLOOD WATCH IN EFFECT UNTIL 4 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RISES ARE EXPECTED ALONG THE MUSKINGUM AND TUSCARAWAS RIVERS.
MINOR RIVER FLOODING IS POSSIBLE ALONG THE MUSKINGUM RIVER IN THE
VICINITY OF COSHOCTON BY LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 27, 2:53 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 AM EST FRI JAN 27 2012

MDZ001-PAZ031-075-076-WVZ021>023-041-270915-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARION WV-
MONONGALIA WV-PRESTON WV-TUCKER WV-
253 AM EST FRI JAN 27 2012

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT EASTERN MARION...
GARRETT...MONONGALIA...PRESTON...SOUTHEASTERN GREENE...SOUTHERN
FAYETTE AND TUCKER COUNTIES...

AT 251 AM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
3 MILES WEST OF CASSVILLE TO 19 MILES SOUTHWEST OF PHILIPPI...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MONONGAH...           MCCURDYVILLE...       GRANT TOWN...
  FAIRMONT...           DAYBROOK...           BLACKSVILLE...
  BENTONS FERRY...      BARRACKVILLE...       COLFAX...
  RIVESVILLE...         MOUNT MORRIS...       CASSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3897 7952 3904 7978 3910 7980 3913 7984
      3923 7982 3930 7990 3944 7991 3945 7994
      3938 8007 3942 8025 3975 8021 3973 7904
      3947 7908 3929 7929 3919 7948 3920 7929
      3909 7935 3907 7929 3896 7934

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Muskingum

When
January 27, 3:00 AM EST to 6:00 AM EST
Where
Muskingum County, 2.14 mi NNW of Moxahala Park to 2.46 mi NNW of Moxahala Park
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.910, -82.080

Law enforcement reported flooding at Coopermill and Wortman Roads southeast of Zanesville.

Flood, Muskingum

When
January 27, 3:00 AM EST to 7:00 AM EST
Where
Muskingum County, 0.95 mi W of Adams Mills to 0.23 mi WNW of Adams Mills
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.152, -81.968

Law enforcement reported flooding in Adams Mills on Raiders Road.

Flood, Muskingum

When
January 27, 4:00 AM EST to 7:00 AM EST
Where
Muskingum County, 1.26 mi ENE of Shannon to 1.2 mi NE of Shannon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.090, -82.060

Law enforcement reported flooding at Airview Drive and Frazeysburg Road.

Flood, Tuscarawas

When
January 27, 4:10 AM EST to 7:00 AM EST
Where
Tuscarawas County, 2.83 mi N of Yorktown to 1.82 mi N of Yorktown
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.491, -81.525

Emergency management reported flooding near New Philadelphia on Stone Creek Road, Crooked Run Road, and Truss Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356627, 356628, 356631, 356634.